Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Invariant pre-foliations for non-resonant non-uniformly hyperbolic systems

Authors: Ernest Fontich, Rafael de la Llave and Pau Martín
Journal: Trans. Amer. Math. Soc. 358 (2006), 1317-1345
MSC (2000): Primary 37D10, 37D25, 34D09, 70K45
Published electronically: August 1, 2005
MathSciNet review: 2187655
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given an orbit whose linearization has invariant subspaces satisfying some non-resonance conditions in the exponential rates of growth, we prove existence of invariant manifolds tangent to these subspaces. The exponential rates of growth can be understood either in the sense of Lyapunov exponents or in the sense of exponential dichotomies. These manifolds can correspond to ``slow manifolds'', which characterize the asymptotic convergence.

Let $\{x_i\}_{i \in \mathbb{N} }$ be a regular orbit of a $C^2$ dynamical system $f$. Let $S$ be a subset of its Lyapunov exponents. Assume that all the Lyapunov exponents in $S$ are negative and that the sums of Lyapunov exponents in $S$ do not agree with any Lyapunov exponent in the complement of $S.$ Denote by $E^S_{x_i}$ the linear spaces spanned by the spaces associated to the Lyapunov exponents in $S.$ We show that there are smooth manifolds $W^S_{x_i}$ such that $f(W^S_{x_i}) \subset W^S_{x_{i+1}}$ and $T_{x_i} W^S_{x_i} = E^S_{x_i}$. We establish the same results for orbits satisfying dichotomies and whose rates of growth satisfy similar non-resonance conditions. These systems of invariant manifolds are not, in general, a foliation.

References [Enhancements On Off] (What's this?)

  • [CFdlL03a] Xavier Cabré, Ernest Fontich, and Rafael de la Llave, The parameterization method for invariant manifolds I: manifolds associated to non-resonant subspaces, Indiana Univ. Math. J. 52 (2003), 283-328. MR 1976079 (2004h:37030)
  • [CFdlL03b] -, The parameterization method for invariant manifolds II: regularity with respect to parameters, Indiana Univ. Math. J. 52 (2003), 329-360. MR 1976080 (2004h:37031)
  • [dlL92] R. de la Llave, Smooth conjugacy and S-R-B measures for uniformly and non-uniformly hyperbolic systems, Comm. Math. Phys. 150 (1992), no. 2, 289-320. MR 1194019 (94a:58153)
  • [dlL97] Rafael de la Llave, Invariant manifolds associated to nonresonant spectral subspaces, J. Statist. Phys. 87 (1997), no. 1-2, 211-249.MR 1453740 (98f:58038)
  • [dlL03] R. de la Llave, Invariant manifolds associated to invariant subspaces without invariant complements: a graph transform approach, Math. Phys. Electron. J. 9 (2003), Paper 3, 35 pp. (electronic). MR 2028331 (2005c:37045)
  • [dlLMM86] Rafael de la Llave, Jose Manuel Marco, and Roberto Moriyón, Canonical perturbation theory of Anosov systems and regularity results for the Livsic cohomology equation, Ann. of Math. (2) 123 (1986), no. 3, 537-611.MR 0840722 (88h:58091)
  • [dlLW95] Rafael de la Llave and C. Eugene Wayne, On Irwin's proof of the pseudostable manifold theorem, Math. Z. 219 (1995), no. 2, 301-321.MR 1337223 (96g:58102)
  • [ElB01] Mohamed S. ElBialy, Sub-stable and weak-stable manifolds associated with finitely non-resonant spectral subspaces, Math. Z. 236 (2001), no. 4, 717-777. MR 1827502 (2002i:58007)
  • [Fen77] N. Fenichel, Asymptotic stability with rate conditions. II, Indiana Univ. Math. J. 26 (1977), no. 1, 81-93. MR 0426056 (54:14002)
  • [Fen74] -, Asymptotic stability with rate conditions, Indiana Univ. Math. J. 23 (1973/74), 1109-1137. MR 0339276 (49:4036)
  • [Fra88] Simon J. Fraser, The steady state and equilibrium approximations: A geometrical picture, Jour. Chem. Phys. 88 (1988), no. 8, 4732-4738.
  • [GK98] M. Guysinsky and A. Katok, Normal forms and invariant geometric structures for dynamical systems with invariant contracting foliations, Math. Res. Lett. 5 (1998), no. 1-2, 149-163. MR 1618331 (99b:58215)
  • [HP70] M.W. Hirsch and C.C. Pugh, Stable manifolds and hyperbolic sets, Global Analysis (Proc. Sympos. Pure Math., Vol. XIV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 133-163.MR 0271991 (42:6872)
  • [HPS77] M.W. Hirsch, C.C. Pugh, and M. Shub, Invariant manifolds, Springer-Verlag, Berlin, 1977, Lecture Notes in Mathematics, Vol. 583.MR 0501173 (58:18595)
  • [JPdlL95] M. Jiang, Ya. B. Pesin, and R. de la Llave, On the integrability of intermediate distributions for Anosov diffeomorphisms, Ergodic Theory Dynam. Systems 15 (1995), no. 2, 317-331. MR 1332406 (96b:58087)
  • [LI73] Oscar E. Lanford III, Bifurcation of periodic solutions into invariant tori: the work of Ruelle and Takens, Nonlinear problems in the Physical Sciences and Biology: Proceedings of a Battelle Summer Institute (Berlin) (Ivar Stakgold, Daniel D. Joseph, and David H. Sattinger, eds.), Springer-Verlag, 1973, Lecture Notes in Mathematics, Vol. 322, pp. 159-192.MR 0371548 (51:7766)
  • [LL04] Wei Li and Kening Lu, Sternberg theorems for random dynamical systems, MP_ARC #04-12.
  • [Mat68] John N. Mather, Characterization of Anosov diffeomorphisms, Nederl. Akad. Wetensch. Proc. Ser. A 71 = Indag. Math. 30 (1968), 479-483. MR 0248879 (40:2129)
  • [MP92] U. Maas and S. B. Pope, Simplifying chemical kinetics: intrinsic low-dimensional manifolds in composition space, Combust. Flame (1992), 239-264.
  • [Ose68] V. I. Oseledec, A multiplicative ergodic theorem. Characteristic Ljapunov, exponents of dynamical systems, Trudy Moskov. Mat. Obsc. 19 (1968), 179-210. MR 0240280 (39:1629)
  • [Pes73] Ja. B. Pesin, The existence of invariant foliations for a diffeomorphism of a smooth manifold, Mat. Sb. (N.S.) 91(133) (1973), 202-210, 287. MR 0343307 (49:8049)
  • [Pes76] -, Families of invariant manifolds that correspond to nonzero characteristic exponents, Izv. Akad. Nauk SSSR Ser. Mat. 40 (1976), no. 6, 1332-1379, 1440. MR 0458490 (56:16690)
  • [Pes77] -, Characteristic Ljapunov exponents, and smooth ergodic theory, Uspehi Mat. Nauk 32 (1977), no. 4 (196), 55-112, 287. MR 0466791 (57:6667)
  • [Pug84] Charles C. Pugh, The $C\sp{1+\alpha }$ hypothesis in Pesin theory, Inst. Hautes Études Sci. Publ. Math. (1984), no. 59, 143-161. MR 0743817 (85k:58047)
  • [Rue79] D. Ruelle, Ergodic theory of differentiable dynamical systems, Inst. Hautes Études Sci. Publ. Math. (1979), no. 50, 27-58. MR 0556581 (81f:58031)
  • [SS74] Robert J. Sacker and George R. Sell, Existence of dichotomies and invariant splittings for linear differential systems. I, J. Differential Equations 15 (1974), 429-458. MR 0341458 (49:6209)
  • [Yom87] Y. Yomdin, Volume growth and entropy, Israel J. Math. 57 (1987), no. 3, 285-300. MR 0889979 (90g:58008)
  • [Yom88] -, Nonautonomous linearization, Dynamical systems (College Park, MD, 1986-87), Lecture Notes in Math., vol. 1342, Springer, Berlin, 1988, pp. 718-726. MR 0970581 (91h:58093)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37D10, 37D25, 34D09, 70K45

Retrieve articles in all journals with MSC (2000): 37D10, 37D25, 34D09, 70K45

Additional Information

Ernest Fontich
Affiliation: Departament de Matemàtica Aplicada i Anàlisi, Universitat de Barcelona, Gran Via, 585, 08007 Barcelona, Spain

Rafael de la Llave
Affiliation: Department of Mathematics, The University of Texas at Austin, Austin, Texas 78712-1082

Pau Martín
Affiliation: Departament de Matemàtica Aplicada IV, Universitat Politècnica de Catalunya, Ed-C3, Jordi Girona, 1-3, 08034 Barcelona, Spain

Keywords: Lyapunov exponents, invariant manifolds, resonaces, normal forms
Received by editor(s): April 9, 2003
Received by editor(s) in revised form: May 11, 2004
Published electronically: August 1, 2005
Article copyright: © Copyright 2005 by the authors

American Mathematical Society